Induction of hypomagnesemia during Amsacrine treatment

Am J Hematol. 1993 Mar;42(3):262-7. doi: 10.1002/ajh.2830420305.

Abstract

Serious cardiac arrhythmias and QT interval prolongation have been reported following Amsacrine chemotherapy. The underlying mechanism is unknown. In this study, electrolyte and electrocardiographic parameters were prospectively studied in patients with acute myeloid leukemia (AML) treated with an Amsacrine containing combination chemotherapy regime. Data were collected immediately before and at 20 (+20) and 90 (+90) min after commencement of Amsacrine administration. Sixteen episodes were studied in six consecutive patients over a continuous 9 month period. One patient developed asymptomatic ventricular tachycardia during administration. Results from +20 and +90 min were compared with baseline by Wilcoxon matched pairs test. There was no significant change in potassium, albumin, or ionized calcium concentration at +20 or +90 min. The magnesium concentration at +20 min was significantly reduced (mean -0.04 mmol/liter; P < 0.05) but not so at +90 min. Sodium concentration at +20 min was significantly reduced (mean - 1.9 mmol/liter; P < 0.01). Electrocardiographic analysis showed no significant alteration in PR interval or QRS duration. Heart rate fell significantly from baseline, mean change -10 and -8 min-1 at +20 and +90 min, respectively (P < 0.01 for both). Corrected QT interval (QTc) was significantly prolonged at +20 min (+0.05) and +90 min (+0.05) (P = 0.0001 and P < 0.0001, respectively). This study confirms the high incidence of QTc prolongation with Amsacrine administration and suggests that transient hypomagnesemia may contribute to the risk of cardiac arrhythmia in this setting.

MeSH terms

  • Aged
  • Amsacrine / therapeutic use*
  • Electrocardiography / drug effects
  • Electrolytes / blood
  • Female
  • Heart Rate / drug effects
  • Humans
  • Magnesium / blood*
  • Male
  • Middle Aged

Substances

  • Electrolytes
  • Amsacrine
  • Magnesium